Rhode Island, 2012

Flash Flooding and Flooding in Rhode Island, July 28, 2012

July 28, 2012 · NWS BOX · 4 events in 2 counties and zones

Several areas of low pressure traveled along a stationary front stalled across Southern New England producing showers and a few thunderstorms. In addition, strong southerly flow brought in a very moist airmass with precipitable water values above two inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Several areas of low pressure traveled along a stationary front stalled across Southern New England producing showers and a few thunderstorms. In addition, strong southerly flow brought in a very moist airmass with precipitable water values above two inches. This resulted in very heavy rain falling in these showers and thunderstorms. Many locations received up to two to three inches in less than an hour. This resulted in flash flooding, particularly in more urban areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 28, 3:01 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 28, 3:01 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
401 PM EDT SAT JUL 28 2012

.SYNOPSIS...

LOW PRESSURE WILL MOVE ALONG A STALLED FRONT SOUTH OF NEW ENGLAND
TONIGHT AND SUNDAY. THIS WILL BRING SHOWERS AND SCATTERED
THUNDERSTORMS TO NEW ENGLAND THROUGH SUNDAY. AN ACTIVE PATTERN IS
EXPECTED INTO THE FOLLOWING WEEK...WITH DIURNALLY DRIVEN SHOWERS
AND THUNDERSTORMS MONDAY AND TUESDAY ACROSS THE INTERIOR...AND A
SERIES OF DISTURBANCES SWEEPING THROUGH THE REGION WEDNESDAY INTO
THURSDAY...AND AGAIN ON SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

UPPER SHORTWAVE TROUGH APPROACHING THROUGH NY AND PA WHILE RIGHT
ENTRANCE REGION OF SOUTHWEST UPPER JET PULLS OFF THROUGH THE
MARITIMES. DAYTIME HEATING PRODUCED 500 JOULES OVER THE INTERIOR
WHICH WAS TAPPED FOR AFTERNOON CONVECTION. THIS CONVECTION MOVED
INTO CENTRAL MASS WHERE IT RAN INTO THE EAST FLOW OFF
MASSACHUSETTS BAY.

THE UPPER JET WILL PROVIDE SUFFICIENT VENTING OF THE CONVECTION TO
KEEP IT GOING THROUGH THE EVENING. PRECIPITABLE WATER VALUES ARE
STILL HIGH...SO CONTINUE POTENTIAL FOR 2-4 INCHES OF RAIN IN THE
HEAVIEST DOWNPOURS. WITH SUNSET AND AS THE UPPER JET MOVES OFF
OVERNIGHT...THE POTENTIAL FOR STORMS WILL DIMINISH A LITTLE BUT
NOT COMPLETELY AS THE UPPER SHORTWAVE AND HUMID ATMOSPHERE WILL
CONTINUE TO SUPPORT CONVECTION.

EAST WINDS OFF MASSACHUSETTS BAY WILL PROVIDE A STABILIZING
INFLUENCE...SO LOWER POPS IN EASTERN MASS-RHODE ISLAND. SO POPS
WILL BE HIGHEST IN WESTERN SECTIONS AND LOWEST IN THE EAST.
CATEGORICAL POPS IN THE WEST THIS EVENING DIMINISHING TO LIKELY
POPS OVERNIGHT.  CHANCE POPS IN THE EAST.

TEMPS ARE A BLEND OF MET AND MAV.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...

SUNDAY AND SUNDAY NIGHT...
UPPER SHORTWAVE MOVES ACROSS NEW ENGLAND DURING THE DAY AND OFF TO
THE EAST SUNDAY NIGHT. CONTINUE LIKELY POPS IN THE INTERIOR WITH
CHANCE POPS IN THE MORE STABLE EAST. CHANCE POPS SUNDAY EVENING
DIMINISH TO NIL DURING SUNDAY NIGHT. WEAK HIGH PRESSURE BUILDS
INTO THE REGION OVERNIGHT.

DEWPOINTS WILL DIMINISH A FEW DEGREES BUT STILL REMAIN IN THE 60S.
WITH LIGHT WIND AND A HISTORY OF RAIN...EXPECT AREAS OF FOG TO
DEVELOP SUNDAY NIGHT...SOME OF IT MAY BE DENSE.

TEMPS ARE A BLEND OF MOS.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...

MODEL DIAGNOSIS...

ANOMALOUS H5 RIDGING /POS HEIGHT ANOMALIES/ OVER THE CENTRAL NORTH
AMERICAN CONTINENT AND THE DAVIS STRAIGHT SETS THE PRECEDENT FOR
CONTINUED TROUGHING /NEG HEIGHT ANOMALIES/ ACROSS THE NERN CONUS.
DEEP CLOSED LOW ACROSS THE NRN CANADIAN MARITIMES WILL REMAIN QUASI-
STATIONARY TRAPPED BY A MARKED OMEGA BLOCK PATTERN ACROSS THE NRN
LATITUDES. WITH HEIGHT RISES OVER THE DAVIS STRAIGHT...SUBSEQUENT
RIDGING SHOULD CONTINUE ACROSS THE WRN ATLANTIC LENDING TO TROUGHING
AND AN ACTIVE WX PATTERN OVER THE NERN CONUS.

EVALUATING DETERMINISTIC SOLNS...WHILE MID-UPR LVL PATTERNS ARE
SOMEWHAT SIMILAR PER 28/12Z GFS AND 28/0Z ECMWF...HAVE GREATER
CONFIDENCE TO THE ECMWF SOLN WITH CONVECTIVE FEEDBACK ISSUES AND
SLIGHT MORE PROGRESSIVE NATURE WITHIN THE GFS SOLN. NOT ABSOLUTELY
SURE THE 28/12Z CANADIAN INITIALIZED WELL. WHILE THE GENERAL MID-UPR
LVL PATTERNS AGREE WITH OTHER DETERMINISTIC SOLN OUTCOMES...IT
REMAINS THE WEAKER OF THE THREE WITH LESSER PRECIP AMNTS.

MONDAY INTO TUESDAY...

DEPARTING SHRTWV VORT MAX THRU THE BROADER TROF LENDS TO WEAK
RIDGING AND SFC ANTICYCLONIC FLOW /WEAK HIGH PRES/ ACROSS THE GULF
OF ME. CONSIDERING PREVAILING S/SELY SFC FLOW AND A CONTINUED BROAD
TROF WITH CYCLONIC MOTIONS THRU THE MID-UPR LVLS...DIURNALLY DRIVEN
CONVECTION IS EXPECTED ACROSS INTERIOR NEW ENGLAND. NOT THINKING
SEVERE BUT HEAVY DOWNPOURS AND LOCALIZED FLOODING IS PSBL ESPECIALLY
FOR WRN AREAS WHICH WILL HAVE SEEN PRECEDING RAINS OVER THE WEEKEND.
MEANWHILE SELY ONSHORE FLOW WILL RESULT IN A MARITIME BOUNDARY LYR
REGIME ACROSS ERN AND CENTRAL NEW ENGLAND THEREBY LIMITING
CONVECTIVE POTENTIAL. OVRNGT PDS WILL BE QUIET...PSBLY PATCHY FOG
/ESPECIALLY FOR COASTAL AREAS/ WITH SFC DWPTS RANGING AROUND THE MID
60S.

WEDNESDAY INTO THURSDAY...

A PAIR OF DISTURBANCES WILL INVIGORATE A DEEPENING H5 TROF ACROSS
THE RGN WITH SFC LOW PRES DEVELOPMENT ACROSS THE DELMARVA PENINSULA
NEWD AND OFFSHORE OF NEW ENGLAND...WITH A WEAK SFC COLD FRNT SLIDING
SEWD OUT OF THE HUDSON BAY RGN OF CANADA. LOOKING AT A PROLONGED
PERIOD OF SHOWERS AND THUNDERSTORMS...THE TEMPORAL AND SPATIAL
SPECIFICS OF WHICH ARE UNCERTAIN. INITIAL ACTIVITY WED MAY PERTAIN
TO THE WRN INTERIOR OF THE NERN CONUS...GRADUALLY SHIFTING EWD
OVRNGT INTO THURS. ITS QUITE PSBL S/SELY FLOW AHEAD WILL ACT AS A
DETERRENT...FORCING STABLE MARITIME AIR ONSHORE AND KEEPING ACTIVITY
AT BAY. REMAINS TO BE SEEN WHETHER FLOODING WILL BE AN ISSUE...IT IS
PERHAPS WITH THE LOW PRES S OF NEW ENGLAND THAT THE BETTER SUB-
TROPICAL MOISTURE REMAINS ACROSS AND OFFSHORE OF THE MID-ATLANTIC.

FRIDAY...

A SYNOPTIC SITUATION SIMILAR TO MONDAY AND TUESDAY /ALBEIT SHORT/.
THOUGH WEAK HIGH PRES IN WAKE OF THE MID-WEEK SYNOPTIC DISTURBANCE
BROAD TROUGHING AND CYCLONIC FLOW PROVIDE FAVORABLE LIFT FOR
DIURNALLY DRIVEN ACTIVITY. BETTER CHCS WILL BE ACROSS THE WRN
INTERIOR OF NEW ENGLAND WITH ONSHORE S/SELY FLOW ADVECTING A MORE
STABLE MARITIME AIRMASS THEREBY LIMITING CONVECTIVE CHCS.

NEXT WEEKEND...

A SYNOPTIC DISTURBANCE WITH ATTENDANT COLD FRNT IS PSBL FOR
SATURDAY. SHOWERS AND THUNDERSTORMS WOULD BE LIKELY...AND PER THE
28/0Z ECMWF PSBLY SEVERE. WILL ONLY SPECULATE FOR NOW...LOT OF
UNCERTAINTY IN THE FCST. THE SYSTEM APPEARS PROGRESSIVE AS THERE ARE
INDICATIONS OF STRONG SHRTWV ENERGY DIGGING SWD OUT OF THE QUASI-
STATIONARY LOW OVER THE NRN MARITIMES. DRIER CONDITIONS WOULD FOLLOW
BRIEFLY FOR SUNDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...

FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TONIGHT...LOW TO MODERATE CONFIDENCE
SHOWERS/TSTMS WILL CONTINUE INTO THE NIGHT IN CT/WESTERN MASS/SW
NH WITH SCATTERED SHOWERS POSSIBLE FARTHER EAST. VFR IN THE
EVENING EXCEPT MVFR CIGS/VSBYS IN SHOWERS/TSTMS. CONDITIONS SHOULD
LOWER IN EASTERN MASS/RI AS FOG/LOW CLOUDS MOVE ASHORE IN THE
LOW LEVEL EASTERLY FLOW...EXPECT IFR CONDITIONS TO DEVELOP IN FOG
AND LOW CLOUDS.

SUNDAY...LOW TO MODERATE CONFIDENCE
ANOTHER ROUND OF SHOWERS/SCATTERED TSTMS WITH HIGHEST LIKELIHOOD
IN THE CT VALLEY AND CENTRAL HILLS. MORNING IFR SHOULD IMPROVE TO
VFR...EXCEPT MVFR CIGS/VSBYS IN SHOWERS/TSTMS AND BRIEF IFR
POSSIBLE.

SUNDAY NIGHT...MODERATE CONFIDENCE
SHOWERS MOVE OUT OF NEW ENGLAND. WINDS WILL REMAIN LIGHT...AND
WITH THE GROUND MOIST FROM WEEKEND RAIN WE EXPECT AREAS OF FOG TO
FORM...CAUSING WIDESPREAD IFR CONDITIONS.

KBOS TAF...LOW TO MODERATE CONFIDENCE.
THERE IS A CHANCE OF SHOWERS WITH HEAVY RAIN THIS EVENING....BUT
MOST OF THIS WILL REMAIN NORTH AND WEST OF THE CITY. FOG AND LOW
CLOUDS FROM MASSACHUSETTS BAY WILL MOVE ASHORE AFTER SUNSET
BRINGING IFR CIGS AND VSBYS OVERNIGHT. EXPECT SUNDAY TO SHOW
IMPROVEMENT TO VFR EXCEPT FOR A HIGHER CHANCE OF SHOWERS WITH
BRIEF MVFR CIGS/VSBYS.

KBDL TAF...MODERATE CONFIDENCE.
MVFR CONDITIONS IN SHOWERS/TSTMS IMPROVES TO VFR FOR A TIME THIS
EVENING...BUT THEN LOWERS TO MVFR CIGS/VSBYS IN ANY FURTHER
SHOWERS THAT MOVE THROUGH DURING THE NIGHT AND SUNDAY MORNING.
CONDITIONS IMPROVE TO VFR SUNDAY AFTERNOON/EVENING. POTENTIAL FOR
IFR IN FOG SUNDAY NIGHT.

OUTLOOK...MONDAY THROUGH THURSDAY...

MONDAY INTO TUESDAY...MODERATE CONFIDENCE.
SCTD SHRA/TSRA EXPECTED...MAINLY IN PROXIMITY AND W OF A N-S LINE OF
KORH. WITH ANY WX...TEMPO MVFR-IFR PSBL. S/SELY FLOW PREVAILING. FOG
PSBL ALONG THE SE SHORELINE TERMINALS.

WEDNESDAY INTO THURSDAY...MODERATE TO LOW CONFIDENCE.
WIDESPREAD SHRA/TSRA TO DEVELOP LATE WED INTO THURS. WITH ANY WX...
TEMPO MVFR-IFR PSBL. SLY FLOW PREVAILING. FOG PSBL ALONG THE SE
SHORELINE TERMINALS.

&&

.MARINE...

MODERATE CONFIDENCE
WEAK PRESSURE GRADIENT SHOULD KEEP WINDS AND SEAS BELOW SMALL
CRAFT ADVISORY THRESHOLDS THROUGH SUNDAY NIGHT. MOIST AIRMASS WILL
PROMOTE AREAS OF FOG...WHICH COULD BE LOCALLY DENSE.

OUTLOOK...MONDAY THROUGH THURSDAY...

EXPECT WINDS AND SEAS TO REMAIN BELOW SMALL CRAFT CRITERIA THROUGH
THE PERIOD. LOW PROBABILITY OF SEAS APPROACHING 5 FT ON THE OUTER
WATERS DURING WEDNESDAY INTO THURSDAY. PATCHY FOG ALONG THE S AND
SE WATERS MONDAY AND TUESDAY. SHOWERS AND THUNDERSTORMS EXPECTED
ACROSS THE WATERS WEDNESDAY INTO THURSDAY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...

CT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ002-003.
MA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MAZ002>004-008>011-
     026.
NH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NHZ011-015.
RI...NONE.
MARINE...NONE.

&&

SYNOPSIS...WTB/SIPPRELL
NEAR TERM...WTB/SIPPRELL
SHORT TERM...WTB
LONG TERM...SIPPRELL
AVIATION...WTB/SIPPRELL
MARINE...WTB/SIPPRELL
Hazardous weather outlook, Jul 28, 3:11 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
411 PM EDT SAT JUL 28 2012

CTZ002-003-MAZ002>004-008>011-026-NHZ011-015-292015-
HARTFORD CT-TOLLAND CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
NORTHERN WORCESTER MA-WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-
EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
411 PM EDT SAT JUL 28 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ004-MAZ005>007-012>024-NHZ012-RIZ001>008-292015-
WINDHAM CT-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
EASTERN HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
411 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

HEAVY DOWNPOURS THIS EVENING MAY PRODUCE FLOODING IN URBAN AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-292015-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
411 PM EDT SAT JUL 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

LOCALLY DENSE FOG WILL OCCUR OVER THE WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOCALLY DENSE FOG WILL OCCUR SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 3:13 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
413 PM EDT SAT JUL 28 2012

MAZ005-012>014-282115-
CENTRAL MIDDLESEX COUNTY MA-SOUTHEAST MIDDLESEX MA-SOUTHERN WORCESTER
MA-WESTERN NORFOLK MA-
413 PM EDT SAT JUL 28 2012

AT 409 PM EDT A CLUSTER OF HEAVY RAIN SHOWERS AND THUNDERSTORMS WAS
AFFECTING THE AREA FROM NORTHBOROUGH TO HOPKINTON TO NORTHBRIDGE.
TORRENTIAL DOWNPOURS AND WIND GUSTS TO 20 TO 30 MPH WILL ACCOMPANY
THESE STORMS AS THEY MOVE EAST AT 15 MPH INTO THE BOSTON METROWEST
AREA. LOCALIZED STREET FLOODING IS LIKELY AS THESE STORMS PASS.

* SOME LOCATIONS AFFECTED INCLUDE...ASHLAND...HOLLISTON...NATICK...
  SHERBORN...MILLIS...WELLESLEY...MEDFIELD...DOVER...NEEDHAM AND
  NEWTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

&&

LAT...LON 4235 7118 4227 7121 4216 7122 4215 7154
      4219 7155 4229 7150

FIELD
Local storm report, Jul 28, 3:15 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
415 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLOOD            CHICOPEE                42.18N  72.57W
07/28/2012                   HAMPDEN            MA   BROADCAST MEDIA

            2 TO 3 INCHES OF WATER ON NASH STREET

0158 PM     FLOOD            PALMER                  42.16N  72.32W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            WATER COMING UP THROUGH MANHOLE COVERS. ROUTE 20 NEAR
            ROUTE 181 HAS 3 TO 4 INCHES OF WATER ACROSS ROAD.

0305 PM     FLOOD            LEICESTER               42.25N  71.90W
07/28/2012                   WORCESTER          MA   TRAINED SPOTTER

            3 TO 4 INCHES OF WATER ON PETER SALEM RD.

0327 PM     FLASH FLOOD      LONGMEADOW              42.05N  72.57W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            WILLIAMS ST FLOODED OUT AND IMPASSABLE

0341 PM     FLASH FLOOD      NEW BRITAIN             41.68N  72.79W
07/28/2012                   HARTFORD           CT   AMATEUR RADIO

            FARMINGTON AVE AND BARUBE ST FLOODED - MANY CARS STUCK

0342 PM     FLASH FLOOD      WEST SPRINGFIELD        42.12N  72.65W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            ONE LANE OF BOULEVARD ST CLOSED DUE TO FLOODING

0357 PM     FLASH FLOOD      LONGMEADOW              42.05N  72.57W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            CONVERSE ST FLOODED WITH MANY CARS STUCK

&&

KAB
Local storm report, Jul 28, 3:24 PM EST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
424 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLOOD            CHICOPEE                42.18N  72.57W
07/28/2012                   HAMPDEN            MA   BROADCAST MEDIA

            2 TO 3 INCHES OF WATER ON NASH STREET

0158 PM     FLOOD            PALMER                  42.16N  72.32W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            WATER COMING UP THROUGH MANHOLE COVERS. ROUTE 20 NEAR
            ROUTE 181 HAS 3 TO 4 INCHES OF WATER ACROSS ROAD.

0305 PM     FLOOD            LEICESTER               42.25N  71.90W
07/28/2012                   WORCESTER          MA   TRAINED SPOTTER

            3 TO 4 INCHES OF WATER ON PETER SALEM RD.

0327 PM     FLASH FLOOD      LONGMEADOW              42.05N  72.57W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            WILLIAMS ST FLOODED OUT AND IMPASSABLE

0334 PM     FLOOD            NEW BRITAIN             41.68N  72.79W
07/28/2012                   HARTFORD           CT   AMATEUR RADIO

            4 TO 8 INCHES OF WATER ON WEST MAIN ST NEAR THE CROSS
            STREETS OF NORTON AND CORBIN AND WALNUT HILL PARK.

0341 PM     FLASH FLOOD      NEW BRITAIN             41.68N  72.79W
07/28/2012                   HARTFORD           CT   AMATEUR RADIO

            FARMINGTON AVE AND BARUBE ST FLOODED - MANY CARS STUCK

0342 PM     FLASH FLOOD      WEST SPRINGFIELD        42.12N  72.65W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            ONE LANE OF BOULEVARD ST CLOSED DUE TO FLOODING

0357 PM     FLASH FLOOD      LONGMEADOW              42.05N  72.57W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            CONVERSE ST FLOODED WITH MANY CARS STUCK

0402 PM     FLOOD            MANCHESTER              41.78N  72.52W
07/28/2012                   HARTFORD           CT   AMATEUR RADIO

            6 INCHES OF WATER AT THE INTERSECTION OF GREEN ROAD AND
            WOODBRIDGE ST.

&&

KAB
Local storm report, Jul 28, 4:03 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
503 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLOOD            CHICOPEE                42.18N  72.57W
07/28/2012                   HAMPDEN            MA   BROADCAST MEDIA

            2 TO 3 INCHES OF WATER ON NASH STREET

0158 PM     FLOOD            PALMER                  42.16N  72.32W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            WATER COMING UP THROUGH MANHOLE COVERS. ROUTE 20 NEAR
            ROUTE 181 HAS 3 TO 4 INCHES OF WATER ACROSS ROAD.

0305 PM     FLOOD            LEICESTER               42.25N  71.90W
07/28/2012                   WORCESTER          MA   TRAINED SPOTTER

            3 TO 4 INCHES OF WATER ON PETER SALEM RD.

0327 PM     FLASH FLOOD      LONGMEADOW              42.05N  72.57W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            WILLIAMS ST FLOODED OUT AND IMPASSABLE

0334 PM     FLOOD            NEW BRITAIN             41.68N  72.79W
07/28/2012                   HARTFORD           CT   AMATEUR RADIO

            4 TO 8 INCHES OF WATER ON WEST MAIN ST NEAR THE CROSS
            STREETS OF NORTON AND CORBIN AND WALNUT HILL PARK.

0341 PM     FLASH FLOOD      NEW BRITAIN             41.68N  72.79W
07/28/2012                   HARTFORD           CT   AMATEUR RADIO

            FARMINGTON AVE AND BARUBE ST FLOODED - MANY CARS STUCK

0342 PM     FLASH FLOOD      WEST SPRINGFIELD        42.12N  72.65W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            ONE LANE OF BOULEVARD ST CLOSED DUE TO FLOODING

0357 PM     FLASH FLOOD      LONGMEADOW              42.05N  72.57W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            CONVERSE ST FLOODED WITH MANY CARS STUCK

0400 PM     FLASH FLOOD      EAST LONGMEADOW         42.07N  72.52W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            SECTION OF MILL BROOK DRIVE FLOODED WITH 2 FEET OF
            WATER.

0402 PM     FLOOD            MANCHESTER              41.78N  72.52W
07/28/2012                   HARTFORD           CT   AMATEUR RADIO

            6 INCHES OF WATER AT THE INTERSECTION OF GREEN ROAD AND
            WOODBRIDGE ST.

0410 PM     FLOOD            BELCHERTOWN             42.27N  72.40W
07/28/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            ROUTE 202 NEAR GRANBY LINE HAS 6 TO 8 INCHES OF WATER
            IN ROAD.

0418 PM     FLASH FLOOD      STAFFORD                41.98N  72.28W
07/28/2012                   TOLLAND            CT   AMATEUR RADIO

            ROUTE 190 AND STAFFORD RD WITH 2 FEET OF WATER - CARS
            STUCK IN FLOOD WATERS

0427 PM     FLOOD            AGAWAM                  42.07N  72.62W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            PINE VIEW CIRCLE WITH SEVERAL FLOODED BASEMENTS.

&&

KAB
Local storm report, Jul 28, 5:13 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
613 PM EDT SAT JUL 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 PM     FLOOD            CHICOPEE                42.18N  72.57W
07/28/2012                   HAMPDEN            MA   BROADCAST MEDIA

            2 TO 3 INCHES OF WATER ON NASH STREET

0130 PM     FLOOD            1 S SPRINGFIELD         42.10N  72.54W
07/28/2012                   HAMPDEN            MA   EMERGENCY MNGR

            STORM SEWER OVERFLOW CAUSING TEMPORARY STREET FLOODING
            FROM 130 PM TO 5 PM. ALL COVERS HAVE BEEN RELACED AND
            FLOODING HAS SUBSIDED.

0158 PM     FLOOD            PALMER                  42.16N  72.32W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            WATER COMING UP THROUGH MANHOLE COVERS. ROUTE 20 NEAR
            ROUTE 181 HAS 3 TO 4 INCHES OF WATER ACROSS ROAD.

0305 PM     FLOOD            LEICESTER               42.25N  71.90W
07/28/2012                   WORCESTER          MA   TRAINED SPOTTER

            3 TO 4 INCHES OF WATER ON PETER SALEM RD.

0327 PM     FLASH FLOOD      LONGMEADOW              42.05N  72.57W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            WILLIAMS ST FLOODED OUT AND IMPASSABLE

0334 PM     FLOOD            NEW BRITAIN             41.68N  72.79W
07/28/2012                   HARTFORD           CT   AMATEUR RADIO

            4 TO 8 INCHES OF WATER ON WEST MAIN ST NEAR THE CROSS
            STREETS OF NORTON AND CORBIN AND WALNUT HILL PARK.

0341 PM     FLASH FLOOD      NEW BRITAIN             41.68N  72.79W
07/28/2012                   HARTFORD           CT   AMATEUR RADIO

            FARMINGTON AVE AND BARUBE ST FLOODED - MANY CARS STUCK

0342 PM     FLOOD            WEST SPRINGFIELD        42.12N  72.65W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            ONE LANE OF BOULEVARD ST CLOSED DUE TO FLOODING

0357 PM     FLASH FLOOD      LONGMEADOW              42.05N  72.57W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            CONVERSE ST FLOODED WITH MANY CARS STUCK

0400 PM     FLASH FLOOD      EAST LONGMEADOW         42.07N  72.52W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            SECTION OF MILL BROOK DRIVE FLOODED WITH 2 FEET OF
            WATER.

0402 PM     FLOOD            MANCHESTER              41.78N  72.52W
07/28/2012                   HARTFORD           CT   AMATEUR RADIO

            6 INCHES OF WATER AT THE INTERSECTION OF GREEN ROAD AND
            WOODBRIDGE ST.

0410 PM     FLOOD            BELCHERTOWN             42.27N  72.40W
07/28/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            ROUTE 202 NEAR GRANBY LINE HAS 6 TO 8 INCHES OF WATER
            IN ROAD.

0418 PM     FLASH FLOOD      STAFFORD                41.98N  72.28W
07/28/2012                   TOLLAND            CT   AMATEUR RADIO

            ROUTE 190 AND STAFFORD RD WITH 2 FEET OF WATER - CARS
            STUCK IN FLOOD WATERS

0427 PM     FLOOD            AGAWAM                  42.07N  72.62W
07/28/2012                   HAMPDEN            MA   AMATEUR RADIO

            PINE VIEW CIRCLE WITH SEVERAL FLOODED BASEMENTS.

&&

KAB/GAF
Special weather statement, Jul 28, 5:24 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
624 PM EDT SAT JUL 28 2012

RIZ006-007-282315-
NEWPORT RI-WASHINGTON RI-
624 PM EDT SAT JUL 28 2012

AT 620 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY HEAVY RAIN SHOWER WITH AN OCCASIONAL CLAP OF THUNDER AND WIND
GUSTS TO 30 MPH LOCATED 4 MILES WEST OF CHARLESTOWN...OR ABOUT 9
MILES WEST OF SOUTH KINGSTOWN. IT WAS MOVING TO THE NORTHEAST AT
30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...CHARLESTOWN...RICHMOND...SOUTH
  KINGSTOWN...KINGSTON...NARRAGANSETT...NORTH KINGSTOWN...
  JAMESTOWN...NEWPORT AND PRUDENCE ISLAND.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

&&

LAT...LON 4148 7180 4160 7140 4152 7141 4158 7137
      4153 7132 4157 7130 4161 7138 4163 7130
      4159 7130 4164 7127 4148 7123 4151 7121
      4146 7118 4149 7121 4144 7140 4149 7141
      4139 7146 4133 7173

FIELD

The radar

The Boston radar (KBOX), 47 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 flash flood. Local standard time, as filed.

Flood, Providence

When
July 28, 5:28 PM EST to 6:30 PM EST
Where
Providence County, 1 mi ESE of Bridgeton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
41.964, -71.702

Grove Street was flooded with cars stuck in the flood waters.

Flash Flood, Providence

When
July 28, 5:38 PM EST to 7:30 PM EST
Where
Providence County, 0.61 mi ENE of Valley Falls to 1.45 mi NE of Pawtucket
Cause
Heavy Rain
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
41.733, -71.389

Central Avenue in Pawtucket was flooded with 6 inches of water. In Providence, cars were stuck in flood waters near the Dunkin Donuts Center in LaSalle Square. The entrance to Roger Williams Hospital was closed for an hour due to flooding. In North Providence, a basement flooded on Sherwood Avenue and a car was stuck in floodwaters on Brown Street. Reservoir Avenue at Park Avenue in Cranston was closed due to flooding.

Flood, Providence

When
July 28, 6:11 PM EST to 7:15 PM EST
Where
Providence County, 0.66 mi NE of Abbott Run to 0.41 mi ENE of Grants Mills
Cause
Heavy Rain
Property damage
$15,000
Reported by
Amateur Radio
Coordinates
41.956, -71.391

Abbot Street was closed due to flooding. Also, several basements were flooded.

Flash Flood, Newport

When
July 28, 7:19 PM EST to 9:15 PM EST
Where
Newport County, Middletown to 1.92 mi ESE of Jamestown
Cause
Heavy Rain
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.570, -71.300

A car was stuck in flood waters on East Main Road in Middletown. East Main Road was closed near Valley Road and the Shaws Plaza due to flooding. Several streets in Newport were closed due to flooding. Also, Daley's Brook was overrunning onto Forest Road with 6 to 10 inches of water over the road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2012Every state in 2012This day in weather historyWarnings in Rhode Island, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404187, 404188, 404189, 404205.